Virginia, 2013

Hail in Virginia, August 22, 2013

August 22, 2013 · NWS RNK · 1 event in 1 county or zone

A very weak upper trough persisted across the region on the east side of a strong subtropical ridge that continued to expand through the central and southeastern states. A very weak diffuse cold front lingered through the region, but was rapidly washing out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A very weak upper trough persisted across the region on the east side of a strong subtropical ridge that continued to expand through the central and southeastern states. A very weak diffuse cold front lingered through the region, but was rapidly washing out. The air mass across the region had become increasingly moist and unstable. While atmospheric dynamics were weak, sufficient lift, moisture, and instability were present for scattered pop-up pulse thunderstorms to develop across the region, especially Southside Virginia and north central North Carolina. A few of these became severe producing damaging wind gusts in North Carolina. While none of the thunderstorms on the Virginia side were severe, one in Patrick county produced penny-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 22, 12:23 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 22, 12:23 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
123 PM EDT THU AUG 22 2013

.SYNOPSIS...
AN UPPER LOW OVER MARYLAND WILL TRACK EAST TODAY. A COLD FRONT
WILL APPROACH THE REGION ON THURSDAY...AND CROSS INTO...THEN
THROUGH THE AREA FRIDAY. DRIER AND COOLER HIGH PRESSURE WILL
SETTLE OVER THE REGION FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1236 PM EDT THURSDAY...

THE TAIL-END OF A SHORT WAVE CENTERED OVER NORTH-CENTRAL VIRGINIA
GENERATED SOME ISOLATED SHOWERS OVER SOUTHEAST WEST VIRGINIA THIS
MORNING. WITH AMPLE MOISTURE AND DIFFERENTIAL HEATING...THESE
SHOWERS HAVE EXPANDED IN AREAL COVERAGE BUT ARE STILL SCATTERED
ACROSS THE GREENBRIER VALLEY AND THE SOUTHERN PULASKI/NORTHERN
WYTHE COUNTIES. THESE SHOWERS ARE SURVIVING IN DEEP NORTHWEST FLOW
AS THEY HEAD TOWARD THE BLUE RIDGE. INCREASE AREAL COVERAGE OF
SHOWERS AND THUNDERSTORMS ARE POSSIBLE EAST OF THE BLUE RIDGE THIS
AFTERNOON WITH BETTER HEATING AND LOW LEVEL WINDS BACKING TO THE
SOUTHWEST. MODELS VIEWED THIS MORNING ARE NOT TO IMPRESSED WITH
AFTERNOON CONVECTION BEING MORE THAN SCATTERED. ABUNDANT
SUNSHINE/MOISTURE AND MODEST INSTABILITIES IN THE VICINITY OF THE
LEE TROUGH...THE PIEDMONT WILL NEED TO BE WATCH FOR SOME STRONG
STORMS WITH HEAVY RAIN. KFCX RADAR ESTIMATING MORNING SHOWERS IN
THE WEST DROPPED A QUARTER INCH WITH ISOLATED HALF INCH IN SPOTS.
STRONGER STORMS THIS AFTERNOON MAY DROP AN INCH OR TWO THIS
AFTERNOON.

AS OF 635 AM EDT THURSDAY...LARGE MESOSCALE CONVECTIVE COMPLEX
WAS OVER NEBRASKA AND IOWA EARLY THIS MORNING. MODELS BRING THIS
FEATURE SOUTHEAST TODAY AND TONIGHT AND BY EARLY FRIDAY MORNING
HAVE PRECIPITATION MOVING BACK INTO THE WESTERN COUNTY WARNING
AREA. DON'T KNOW HOW INTENSE ANY THUNDERSTORMS WILL BE THIS FAR
OUT IN TIME BUT HAVE INCREASED PROBABILITY OF PRECIPITATION IN THE
NORTHWEST AND REMOVED IN THE SOUTHEAST FOR LATE TONIGHT.

ENOUGH SUN TODAY TO USE WARMER GUIDANCE AS A BASIS FOR MAXIMUM
TEMPERATURES. LITTLE CHANGE IN AIR MASS OVERNIGHT. AGAIN USED THE
WARMER NUMBERS...MAINLY THE MAV...FOR LOWS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 400 AM EDT THURSDAY...

SURFACE COLD FRONT ASSOCIATED WITH THE UPPER TROUGH WILL MOVE
SOUTHEAST FRIDAY AND PUSH INTO THE CAROLINAS BY FRIDAY NIGHT. HIGH
PRESSURE WILL TRAVEL FROM THE GREAT LAKES ACROSS NEW ENGLAND ON
FRIDAY NIGHT THROUGH SATURDAY NIGHT...EVENTUALLY WEDGING SOUTHWARD
ALONG THE EASTERN FACE OF THE APPALACHIANS. THE HIGH CENTER WILL
SLIDE OFF THE NEW ENGLAND COAST ON SUNDAY...ALLOWING WINDS TO BECOME
MORE SOUTHERLY ACROSS OUR AREA.

PLACED THE HIGHEST POPS FRIDAY IN THE WEST AS SHOWN ON GFS...ECMWF
AND NAM. PLAYED HIGH TEMPERATURES FRIDAY CLOSE TO THE COOLER MET MOS
WITH READINGS FROM THE MID 70S IN THE MOUNTAINS TO THE MID 80S IN
THE PIEDMONT WITH CLOUDS AND CONVECTION. DRIER AIR ADVANCES SOUTH
ACROSS THE AREA FRIDAY NIGHT...WITH LOWS FROM MID 50S IN THE
NORTHWEST TO THE MID 60S IN THE SOUTHEAST.

NICE SATURDAY ANTICIPATED WITH SUNSHINE AND COOLER THAN NORMAL HIGH
TEMPERATURES. WENT WITH THE ADJMAVBC FOR HIGHS WITH READINGS FROM
THE LOWER 70S IN THE MOUNTAINS TO THE LOWER 80S IN THE PIEDMONT.
UNDER MOSTLY CLEAR TO PARTLY CLOUDY SKIES...LOWS SATURDAY WILL BE
COOL WITH VALUES FROM THE LOWER 50S IN THE MOUNTAINS TO AROUND 60
DEGREES IN THE SOUTHEAST. TRIMMED BACK POPS ON SUNDAY...AS NOT THAT
IMPRESSED WITH RETURN MOISTURE OR COVERAGE OF SHOWERS.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 400 PM EDT WEDNESDAY...

A STRONG THUNDERSTORM COMPLEX MAY RIDE AROUND THE UPPER RIDGE ON
MONDAY OR TUESDAY...PASSING FROM THE GREAT LAKES INTO THE MID
ATLANTIC AREA. THE ECMWF FORECAST MODEL IS FASTER WITH THE ARRIVAL
OF THIS SYSTEM...BRINGING IT IN ON MONDAY NIGHT...WHILE THE GFS
MODEL IS SLOWER AND WEAKER...BRINGING THE SYSTEM ACROSS POSSIBLY
LATE TUESDAY. STILL PLENTY OF TIME TO KEEP ON EYE ON HOW THIS SYSTEM
DEVELOPS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 120 PM EDT THURSDAY...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WERE MOVING EAST
INTO SOUTHEAST WEST VIRGINIA AND THE NEW RIVER VALLEY EARLY THIS
AFTERNOON. THESE SHOWERS ARE SURVIVING DEEP NORTHWEST FLOW AND
WILL TRACK EAST OF THE BLUE RIDGE THIS AFTERNOON. ABUNDANT HEATING
AND MODEST INSTABILITIES MAY PRODUCE STRONG STORMS ACROSS THE
PIEDMONT AND IN THE VICINITY OF A LEE TROUGH. MORNING MODELS NOT
TO IMPRESSED WITH STORMS BUT WITH WINDS BACKING...THIS AREA BARES
WATCHING THROUGH THIS AFTERNOON.

A BROADER LONGWAVE TROUGH AND ASSOCIATED COLD FRONT WILL PROGRESS
ACROSS THE EASTERN U.S. THURSDAY NIGHT INTO FRIDAY. LOOK FOR A
RETURN OF ORGANIZED SHOWERS AND STORMS IN ADVANCE...DURING...AND
IMMEDIATELY BEHIND ITS PASSAGE. SUB-VFR CONDITIONS WILL ACCOMPANY
THE HEAVIER SHRA/TSRA. EXPECT THE CHANCE OF PRECIPITATION TO REACH
KBLF AND KLWB AFTER 09Z/5AM.

DRIER HIGH PRESSURE BUILDS IN TO THE AREA FOR THE WEEKEND. OTHER
THAN SOME LATE NIGHT AND EARLY MORNING MOUNTAIN AND RIVER VALLEY
FOG...VFR CONDITIONS ARE EXPECTED INTO MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/RCS
SHORT TERM...KK
LONG TERM...NF
AVIATION...RCS
Hazardous weather outlook, Aug 22, 8:15 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 AM EDT THU AUG 22 2013

NCZ001>005-018>020-VAZ015>017-032-033-043-044-231315-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN-
GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
915 AM EDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY...THERE IS A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAIN.

SATURDAY THROUGH TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ006-VAZ007-009>014-018>020-022>024-034-035-045>047-058-059-
WVZ042>045-231315-
CASWELL-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
915 AM EDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY...THERE IS A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAIN.

SATURDAY THROUGH TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Aug 22, 1:25 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT THU AUG 22 2013

WVZ045-221900-
GREENBRIER WV-
225 PM EDT THU AUG 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 300 PM EDT

* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A THUNDERSTORM WITH HEAVY RAIN NEAR BINGHAM...MOVING TO
  THE SOUTHEAST AT 20 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  RUPERT...
  ASBURY...
  RAINELLE...
  BINGHAM...
  AND ANJEAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3808 8070 3792 8039 3774 8062 3787 8078
      3787 8076 3795 8081 3798 8077 3802 8080
      3803 8083 3806 8080 3805 8086 3806 8086
      3810 8083
TIME...MOT...LOC 1822Z 309DEG 18KT 3802 8080

MBS

The radar

The Roanoke radar (KFCX), 44 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Patrick

When
August 22, 1:45 PM EST
Where
Patrick County, Stuart
Measured
0.75 in hail
Reported by
Public
Coordinates
36.630, -80.280

The public reported penny-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475383.